Georgia, 2010Hail in Georgia, May 22, 2010
May 22, 2010 · NWS FFC · 1 event in 1 county or zone
A weak front had stalled across south Georgia. An upper-level trough was exiting to the east of the area as a broad upper ridge began to build northward from the Gulf.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front had stalled across south Georgia. An upper-level trough was exiting to the east of the area as a broad upper ridge began to build northward from the Gulf. Isolated thunderstorms developed during the heat of the afternoon across central Georgia near the front. One storm in Dodge county briefly became severe producing quarter-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 22, 5:25 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, May 22, 5:25 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EDT SAT MAY 22 2010
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
ILL-DEFINED BOUNDARY EXTENDING FROM JUST INLAND OF THE CAROLINA
AND GEORGIA COAST TO NEAR VIDALIA AND THOMASTON THIS AFTERNOON
SHOULD REMAIN THE FOCUS FOR SCATTERED THUNDERSTORMS THROUGH EARLY
EVENING...THOUGH ISOLATED THUNDERSTORMS ARE POSSIBLE ELSEWHERE
ACROSS THE LOCAL AREA GIVEN A MODERATELY UNSTABLE AIRMASS.
TEMPERATURES AND INSTABILITY HAVE BEEN SUPPRESSED OVER EAST
CENTRAL GA COURTESY OF PERSISTENT LOW CLOUDS. EROSION ON THE
PERIPHERY OF THIS STRATUS DECK IS EVIDENT IN RECENT VISIBLE
SATELLITE LOOPS AND WILL ALLOW TEMPS THERE TO CLIMB A FEW DEGREES
MORE FROM THEIR CURRENT READINGS IN THE 70S BEFORE SUNSET.
DIURNAL THUNDERSTORMS POSSIBLE AGAIN TOMORROW OVER EAST CENTRAL
GA...THOUGH THE REST OF THE AREA SHOULD BE DRIER AND WITH MORE
SUNSHINE AS HIGH PRESSURE BUILDS IN FROM THE NORTH. THE STRONG
RIDGE TO OUR WEST AND H8 TEMPS AROUND 19C WILL LEAD TO
TEMPERATURES NEAR 90 IN MOST AREAS SUNDAY AFTERNOON. A SURGE OF
MOIST ATLANTIC AIR ON MONDAY WILL BRING MORE SHOWERS AND
THUNDERSTORMS AND COOLER TEMPERATURES BACK INTO THE LOCAL
AREA...ESPECIALLY EAST.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER LEVEL BLOCKING PATTERN REMAINS IN PLACE WITH DEEP AMPLITUDE
RIDGE STRETCHING FROM THE WESTERN GREAT LAKES TO THE WESTERN GULF
OF MEXICO THROUGH SATURDAY. WEAK SURFACE AND UPPER LEVEL FEATURES
AND MODERATE DIURNAL INSTABILITY THROUGH THE PERIOD WILL RESULT
IN ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY AND
TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL.
RRH
&&
.AVIATION...
ASIDE FROM ISOLATED TSRA MEANDERING AROUND THE AREA THIS
EVENING...NO REAL AVIATION CONCERNS FOR THE NIGHT. WINDS WILL
REMAIN LIGHT AND WESTERLY...ALTHO WORKING THEIR WAY TO THE NORTHWEST
OVERNIGHT. MAY SEE SOME 3-5SM BR BY SUNRISE AT METRO ATL SITES DUE
TO LIGHT WINDS AND RESIDUAL MOISTURE...WITH IFR VSBYS AT MCN/AHN BY
SUNRISE. SKIES WILL GO TO SKC AFTER SUNSET. GUIDANCE HINTING AT
SOME SUNRISE STRATUS AT SOUTHERN AND EASTERN TAF SITES...SO WILL
LIKELY THROW IN SOME TEMPO SCT003 OR THE LIKE AT THOSE SITES.
LPR
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 64 91 63 85 62 / 20 10 10 30 30
ATLANTA 67 90 68 85 65 / 10 5 5 20 20
BLAIRSVILLE 56 84 58 80 60 / 10 5 10 20 30
CARTERSVILLE 59 92 59 88 63 / 10 5 5 20 30
COLUMBUS 70 94 68 90 67 / 20 5 10 10 20
GAINESVILLE 63 89 65 83 63 / 10 5 10 30 30
MACON 66 92 64 88 64 / 20 10 10 20 20
ROME 60 92 60 90 64 / 5 5 5 10 20
PEACHTREE CITY 61 91 60 88 62 / 20 5 5 20 20
VIDALIA 68 90 68 86 66 / 20 20 10 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 5:10 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT SAT MAY 22 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
610 PM EDT SAT MAY 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL GEORGIA THIS
EVENING.
.SYNOPSIS...
A STRONG...UPPER LEVEL HIGH PRESSURE SYSTEM IS LOCATED ACROSS THE
CENTRAL GULF COAST THIS EVENING. A TROUGH OF LOW PRESSURE AT THE
SURFACE WAS STRETCHED ACROSS SOUTHEAST GEORGIA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL OCCASIONAL LIGHTNING
AND BRIEF WIND GUSTS TO 40 MPH. ISOLATED STORM DEVELOPMENT WILL BE
GENERALLY SOUTH OF INTERSTATE 20 MAINLY BETWEEN 6 PM AND 8 PM
TODAY. THE THUNDERSTORM THREAT WILL DIMINISH AFTER SUNSET.
.DISCUSSION...
SUBSIDENCE ALOFT AND WEAK CAPPING WILL LIMIT THUNDERSTORM FORMATION
FOR THE REST OF THE DAY...DESPITE CAPES OF 2000 TO 2500 ACROSS
CENTRAL GEORGIA. ANY STORMS THAT DO FORM WILL BE VERY LOCALIZED AND
BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER EAST GEORGIA ON MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON TUESDAY
THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 22, 7:31 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
831 PM EDT SAT MAY 22 2010
GAZ108>110-230100-
831 PM EDT SAT MAY 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL...FREQUENT
LIGHTNING AND HEAVY RAIN IN WILCOX...TELFAIR AND DODGE COUNTIES
UNTIL 900 PM EDT...
AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RHINE...MOVING SOUTH SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WILCOX...TELFAIR AND DODGE COUNTIES THROUGH 900 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABBEVILLE...FIVE
POINTS...RHINE...MILAN...BROWNING...TEMPERANCE...CHINA HILL AND
JACKSONVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Hail, Dodge
- When
- May 22, 7:47 PM EST to 8:04 PM EST
- Where
- Dodge County, 1 mi N of Rhine to 5 mi S of Rhine
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.994, -83.200
The Dodge County Emergency Management Director reported quarter-sized hail in the Rhine area. Radar data strongly suggested that hail of similar size fell southward to the Telfair county line east of Browning. One tree was also down along Georgia Highway 117 between Rhine and the Telfair county line.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, May 22, 2010EF4 · 35 events
- Tornadoes and Hail in Nebraska, May 22, 2010$162,000 · EF2 · 7 events
- Strong Wind in Nebraska, May 22, 20101 death · 1 event
- Tornado and Hail in South Dakota, May 22, 2010$85,000 · EF2 · 5 events
- Flash Flooding and Hail in North Dakota, May 22 to 23, 2010$190,000 · 1.75 in hail · 13 events
- Damaging Wind in North Dakota, May 22, 2010$50,000 · 70 kt wind · 1 event
- Flash Flood and Hail in North Dakota, May 22, 2010$25,000 · 1 in hail · 2 events
- Flash Flooding and Damaging Winds in North Carolina, May 22, 2010$14,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 22 to 23, 201065 kt wind · 8 events
- Strong Wind in Minnesota, May 22, 2010$7,000 · 7 events
- Dense Fog in Kentucky, May 22, 20105 events
- High Wind in Wyoming, May 22, 201057 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233583.